Trigger Scale: (0/5)
The last five days I have experienced severe mania. At first I just couldn’t sleep, getting about 8 hours in 3 days. I got a lot done, but no work and I felt exhausted and drank so much coffee I may have forgotten to eat. By the 4th day with hardly any sleep I felt ‘buzzy’ and ‘weird’ and was convinced I was going to need to see a doctor, at least to get some sleeping pills. And I hate to see the doctor because it is a big ordeal for me (no medical insurance or money).
On the 5th day I woke up feeling like a truck had hit me, but I actually felt better and tired, if that makes any sense. The kind of tired that let me know I would actually be able to sleep the next time I tried. Of course, this was because my period started. As soon as I realized that, I wondered how I didn’t associate my mania with the PMS stage sooner, as this is not the first time this has happened, although it hasn’t for awhile.
I started to wonder if I was the only one, or if there was some proven connection between mania and menstruation for women who are bipolar. Doing some research I found a few medical journal articles, but the results seem to be inconclusive.
Looking at less formal sources, I was able to find a little more support for my theory. I found a whole group of other women who share my experiences.
So what do I do when ravaged by the monthly mania and crazy flow? Going forward I will try to remember that it only lasts a few days, track my monthly better so I can predict when my PMS/Mania Madness will start, and the regular girly stuff.
My favorite remedies include:
- Heat – a heating pad works magic for me, available at any local pharmacy!
- Herbal Therapy – tea, aromatherapy, and long salt soaks in a hot bath
- Potassium – I really have issues with getting enough potassium (something with how I process it), and I have heard this can help relieve cramps. It sure helps with my nighttime leg cramps!
- Prevention – I find that things are easier each month if I have taken good care of myself – such as regular exercise, a sensible diet and plenty of rest
- Take a nap!
- Last resort – take an over-the-counter pain reliever, such as Midol